On Whitham's conjecture of a highest cusped wave for a nonlocal dispersive equation

Research output: Contribution to journalArticle


We consider the Whitham equation u t +2uu x +Lu x =0, where L is the nonlocal Fourier multiplier operator given by the symbol m(ξ)=tanh⁡ξ/ξ. G. B. Whitham conjectured that for this equation there would be a highest, cusped, travelling-wave solution. We find this wave as a limiting case at the end of the main bifurcation curve of P-periodic solutions, and give several qualitative properties of it, including its optimal C 1/2 -regularity. An essential part of the proof consists in an analysis of the integral kernel corresponding to the symbol m(ξ), and a following study of the highest wave. In particular, we show that the integral kernel corresponding to the symbol m(ξ) is completely monotone, and provide an explicit representation formula for it. Our methods may be generalised.


External organisations
  • Norwegian University of Science and Technology
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Mathematical Analysis


  • Full-dispersion models, Global bifurcation, Highest waves, Whitham equation
Original languageEnglish
Pages (from-to)1603-1637
JournalAnnales de l'Institut Henri Poincare (C) Analyse Non Lineaire
Issue number6
Early online date2019
Publication statusPublished - 2019
Publication categoryResearch